Statins are one of the most widely prescribed drugs in the world. One of the common side effects of statin use is myopathy. We report a case of statin-induced autoimmune myopathy, which is a variant of statin-induced myopathy. A 56-year-old female with a history of hypertension, hyperlipidemia, cerebral aneurysm status post clipping, and seizure disorder presented with progressive muscle weakness. Her initial laboratory results demonstrated an elevated creatine phosphokinase (CPK) of 17,144 IU/L. The patient's atorvastatin was discontinued and she was placed on high-rate intravenous fluids; however, despite this, her CPK remained elevated. Patient underwent further blood testing for specific autoimmune etiologies. As there was high concern for autoimmune myositis, she was started on high-dose steroids. Anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMG-CoA) reductase antibody returned strongly positive. While the patient was on steroids, her muscle weakness and CPK level gradually improved. She was discharged on oral steroids. Statin-induced autoimmune myopathy should be considered with high suspicion when there is a significantly elevated CPK level. Discontinuation of statin therapy does not lead to muscle recovery or improvement in the CPK level. Diagnosis is confirmed by positive anti-HMG-CoA reductase autoantibody and a muscle biopsy.
Keywords: myopathy; statin; statin-associated autoimmune myopathy.
Copyright © 2021, Nemati et al.